Could anybody tell me if taking steroids for pmr would it also help relieve pain from having spine problems and hip problems that have been there for years 

Thinking back as writing this when I first started steroids in November at a high dose I did have a few weeks of feeling a lot easier all over

I have cut down on them and wonder if I am having a relapse at moment 

Due to kidney transplant of 25 years you can understand I don't want to take more pills then I have to 

Is there anyone out there with similar problems it would be nice to talk to someone thank you 

6 Replies

  • I had had a lot of back problems for years, mostly due to muscle spasm problems which lurked on a permanent basis and then hit hard if I did something. I also had hip pain which eventually (post-PMR dx) was identified as trochanteric bursitis.

    They were always there during the 5 years I had PMR without being on pred but some disappeared quickly after starting 15mg pred and the bursitis slowly faded over the following months. They repeatedly returned when I got down to about 10mg, some bearably, others more uncomfortable and obviously the PMR. Some I was able to relieve to some extent with Pilates and the services of my Bowen therapist but the PMR stuff remained. No-on in the UK correctly identified the cause and I was told there and by an orthopaedic specialist here that it was due to "wear and tear in the spine" and I would have to live with it.

    About 4 years ago the local pain clinic here in Italy identified the back problems as probably stemming from myofascial pain syndrome - which is often found alongside PMR and will respond to higher doses of pred. This is because it is caused by the same inflammatory substances that cause PMR except in PMR they are systemic (all through the body) and shed daily in the early morning and in MPS they are concentrated in so-called trigger points which form hard knots of spasmed muscle fibres, mostly in pairs on either side of the spine, in shoulder muscles, about rib level and in the low back and also can be found in the fascia, the transparent skin that encases muscles. They can irritate the rest of the muscle and nearby nerves leading to referred pain - arms and neck, the ribs, into the buttocks and thighs, depending on the nerve affected. It is a common cause of sciatica for example. 

    In MPS it is possible to disperse the trigger points in various ways and then the relief lasts for some time - unless there is an underlying problem leading to stresses on the back muscles that makes them tend to spasm to try to counteract those physical stresses. In my case it was a dental problem affecting my bite - since the offending wisdom tooth was removed the overall problem is far better.

    The pain clinic anaesthesiologist pain specialist relieved it a lot using local steroid/muscle relaxant injections, manual mobilisation of the trigger points and a technique called needling. Having the tooth out completed it. I still occasionally get twinges, who doesn't at our age, but it is, relatively speaking, nothing like it used to be.

  • Hi Rusty,

    In my case, the Pred masked all arthritic pain initially -  mind you I did start at 80mg, which I think for most people would have done the same whatever other pains were about at the time. 

    However, as I got down to lower doses, my arthritic knee and back, and occasionally shoulder pain came back. But, I find that's a different sort of pain from that caused by PMR. I know people will say - pain is pain - but it's not, PMR and GCA is different from other things. 

    So, if your pains are specific to your spine and hip, and similar to what you had before PMR then I would suggest that maybe that's what it is, and not a relapse. It's so difficult to know sometimes, and I think we all fear a relapse, so maybe we look for things that aren't there!

    I changed surgeries when I was down to about 10mg, and my new GP said to me that you must expect the normal aches and pains of life to come back as you reduce. He maintains that Pred masks so much that if somebody who was fit and healthy with no pains was put on steroids for a couple of weeks when they came off they would find that actually they did have pains! Not sure whether that's true, but I get what he means. 

    I assume you're doing a slow reduction plan - time wise and dose wise! 

  • I agree with you Dorset Lady l am now on 7mg and all my osteoarthritis pains are slowly coming back 

  • Yes, it a bit of a vicious circle isn't it? You start with pains - take Pred -   pains gone - side effects come - reduce Pred - other pains come back!! 

    Still, as my mum used to say, if you're fit enough to complain, then there's not a lot wrong with you! 

  • How true 

  • Hi Rusty,  I've had 2 surgeries to relieve spinal stenosis, and was told by Ortho that one more vertebrae was also future issue. When I was on higher doses of pred (15-8mg) my back pain was mostly gone. At lower doses of pred, now 2 mg., I have return of back pain, just like days of old, however, no PMR pain. And to echo another writer...there is a difference between PMR pain and other types of pain.   Unfortunately, the very same prednisone I hated in the beginning, has become part of my pain management protocol for stenosis.  I will, however, soon be ending the prednisone, as PMR mostly extinguished, and will continue to work with back pain and the other Ickes of aging.  Kind regards, Jerri

You may also like...